Dougherty Co. paramedics use nasal spray to save lives

Dougherty Co. paramedics use nasal spray to save lives

ALBANY, Ga. (WALB) - While the coronavirus has been at the forefront of first responders’ minds since March, Dougherty County EMS has been fighting another pandemic... opioid overdoses.

Within a 12 hour span on Wednesday, the department used four Narcan nasal sprays to revive people who overdosed.

Phoebe’s Network of Trust and Morehouse School of Medicine wanted to help the county to treat overdose patients more quickly.

Angie Barber says those with drug problems need to hear a message of hope.
Angie Barber says those with drug problems need to hear a message of hope. (Source: WALB)

“Through the Morehouse School of Medicine grant for our ‘Opioid Misuse and Abuse prevention program,’ we also have in that grant the opportunity where we can provide the Narcan for the DOCO EMS team. And they are the leaders, they are the lifesavers, and we want to do what we can do to help them save a life,” said Angie Barber, who works with Network of Trust School Health Program At Phoebe and serves as a grant liaison For Morehouse School Of Medicine.

The Narcan Nasal kits are much easier for EMS personnel to use than giving the Narcan intravenously.

“Previously, when the ambulance pulled up, we would go in the house, access the patient, run back to the truck, get the drug box and I.V. kit, run back in the house, start an I-V and give Narcan IV access. We are now able to carry the Narcan nasal spray. Once the medic goes into the house, they immediately see that it’s an overdose situation, they open the medic bag and there are two boxes of nasal spray in their bag. They can immediately start dispensing the Narcan at that point. So we are shaving minutes off an already critical situation,” said Sam Allen, director for Dougherty County EMS.

And this time of year, more than ever, Barber said those with drug problems need to hear a message of hope.

“The awareness, to me, is always important, but especially during the holidays. You may find yourself wanting to use your drugs more, but remember- it’s your life. And we want you here,” said Barber.

If you or a loved one is showing symptoms of an overdose, DOCO EMS says don’t run...call 911.

Copyright 2020 WALB. All rights reserved.